Write an essay about the nursing implications of taking St Johns Wort and provide supporting evidence of the use or not the use of the herb.
The Therapeutic Goods Administration (TGA) wishes to alert doctors, pharmacists and complementary health practitioners to emerging evidence of important interactions between St John’s Wort (Hypericum perforatum) preparations and some prescribed medicines. Particularly important are interactions which may lead to loss of therapeutic effect of the prescribed medicines.
St John’s Wort is an ingredient in many complementary medicines which are available without prescription from pharmacies, health food shops, supermarkets and complementary medicine practitioners. The content of St John’s Wort varies from one product to another. Because St John’s Wort preparations are so widely available, patients may be taking them without their health practitioner’s knowledge.
The accompanying Information Sheet for Health Professionals summarises the advice received by the TGA from the Adverse Drug Reactions Advisory Committee (ADRAC) and the Complementary Medicines Evaluation Committee (CMEC) and provides guidance on the management of patients.
It appears that preparations of St John’s Wort may be inducers of various drug metabolising enzymes. This may result in a reduction in the plasma concentrations and therapeutic effects of medicines metabolised by these enzymes. Because amounts of active ingredients can vary from one preparation of St John’s Wort to another, and patients may switch between preparations, the degree of induction is likely to vary.
There is strong evidence to suggest that St John’s Wort significantly reduces the plasma concentrations of the following medicines:
There are also reasonable grounds for concern that St John’s Wort may reduce the efficacy of the following medicines: